Publish in this journal
Journal Information
Vol. 67. Issue 11.
Pages 948 (November 2014)
Share
Share
Download PDF
More article options
Vol. 67. Issue 11.
Pages 948 (November 2014)
Image in cardiology
DOI: 10.1016/j.rec.2014.01.020
Full text access
Coronary Aneurysm After Paclitaxel-eluting Balloon Angioplasty
Aneurisma coronario tras angioplastia con balón recubierto de paclitaxel
Visits
...
Salvador Montalbán Larrea, Francisco J. Lacunza Ruiz
Corresponding author
javierlacunzaruiz@gmail.com

Corresponding author:
, Eduardo Pinar Bermúdez
Servicio de Cardiología, Hospital Universitario Virgen de la Arrixaca, El Palmar, Murcia, Spain
Article information
Full Text
Download PDF
Statistics
Figures (2)
Full Text

A 54-year-old man with a history of venous thrombosis receiving acenocoumarol for primary antiphospholipid syndrome was admitted with inferior myocardial infarction. Coronary angiography showed thrombotic occlusion of the right coronary artery (Figure 1A). The patient was enrolled in the Paclitaxel-Eluting Balloon in ST-Elevation Myocardial Infarction protocol (PEBSI-01). The lesion was predilated, a bare metal stent (Pro-Kinetic Energy 3 × 20 mm, Biotronik) was implanted, and angioplasty was performed using a paclitaxel-eluting balloon (Pantera Lux 3 × 25mm, Biotronik) (Figure 1B). The patient was prescribed clopidogrel for 6 months and acetylsalicylic acid and acenocoumarol indefinitely. Angiographic follow-up at 8 months showed a coronary aneurysm in the middle segment of the stent (Figure 1C). Optical coherence tomography showed well-apposed struts at the distal and proximal portions of the stent. The aneurysmal segment had a maximum diameter of 5.8mm and a small quantity of thrombotic material was attached to the struts not in contact with the vessel wall. The upper part of Figure 2 shows a longitudinal reconstruction of the right coronary artery (leftmost image, distal segment), and the lower part shows sections of the distal segment, aneurysmatic segment, and proximal portion of the stent, with details of each region.

Figure 1
(0.16MB).
Figure 2
(0.29MB).

Aneurysm formation is a known but rare complication following coronary intervention. This phenomenon has been associated with inflammatory and arthritic processes caused by certain polymers in drug-eluting stents. It can also be caused by the implantation of stents in arteries with abundant thrombotic material, which could lead to stent malapposition following thrombolytic therapy. It has been suggested that the use of drug-eluting balloons for angioplasty may lead to a higher rate of adverse effects than the use of drug-eluting stents given that greater local concentrations of the drug are reached using the former devices. Although its treatment is a matter of debate, the most frequently used option is the conservative approach. Optical coherence tomography is the most effective tool to study these complications.

Copyright © 2014. Sociedad Española de Cardiología
Idiomas
Revista Española de Cardiología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?